Alert archive / North Carolina / Tornado Warnings in 2003
Tornado Warning 24, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 14, 2003, 1:37 PM EDT for Pasquotank County, Perquimans County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2003, 1:37 PM EDT (17:37 UTC)
- Expired
- Aug 14, 2003, 2:05 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Pasquotank County, NC, Perquimans County, NC
The radar
The Norfolk radar (KAKQ), 109 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 141737 TORAKQ NCC139-143-141805- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 137 PM EDT THU AUG 14 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 205 PM EDT * AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER RABBIT CORNER...OR ABOUT 7 MILES SOUTHWEST OF ELIZABETH CITY...MOVING SOUTH AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FORESTBURG AROUND 145 PM... JACOCKS AROUND 150 PM... BURGESS AROUND 200 PM... HOLIDAY ISLAND AROUND 205 PM... TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER. LAT...LON 3629 7620 3633 7642 3601 7653 3596 7626 $$ 92
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 14, 9:13 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 14, 9:13 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 913 AM EDT THU AUG 14 2003 THE LATEST SURFACE ANALYSIS SHOWS WEAK FRONT W-E ALONG VA/NC BORDER... WITH THE FRONT LIFTING NW OVER FAR WRN VA AND KY. THE LATEST WATER VAPOR IMAGERY AGAIN SHOWS NICE UPPER LEVEL CONFLUENCE/DEFORMATION OVER THE MID ATLC REGION (DRY STREAK)...WITH THE DEFORMATION AXIS HAVING NOW DROPPED INTO NRN VA AND THE LOWER ERN SHORE. LOW LEVEL FRONT IN OUR REGION IS RATHER STATIONARY AND POORLY DEFINED...WITH BETTER DEFINITION E OVER THE ATLC (AS A COLD FRONT) AND WELL W OF THE REGION AS IT BECOMES A WARM FRONT. SATELLITE VISIBLE AND IR IMAGERY SHOW BROKEN LINE OF CLOUDS PARALLEL TO THE FRONT (ON THE WARM SIDE)...CURRENTLY DROPPING INTO CENTRAL NC. MODELS IN THE SHORT TERM CONTINUE TO SHOW THE LOW LEVEL FRONT DISSIPATING OVER THE CAROLINAS LATER TODAY...PER THE STRENGTHENING RIDGING ALOFT FROM THE WEST AND INCREASED ANTICYCLONIC FLOW WORKING INTO THE LOW LEVELS. HOWEVER AM INCLINED ON LEAVING THE SLIGHT CHANCE (20%) WORDING IN THE SRN ZONES FOR THE AFTERNOON GIVEN THE SLIGHTLY MORE FAVORABLE MOISTURE PROFILE AT LOW LEVELS...CLOSE PROXIMITY TO THE WEAKENING FRONT...AND WITH THE POSSIBLY OF SEA BREEZE ENHANCEMENT AS GIVEN THE SYNOPTIC SETUP EXPECT ERLY OR ONSHORE FLOW TO PUSH WELL INLAND. ELSEWHERE TO THE NORTH...STRONG RIDGING AT ALL LEVELS ALONG WITH (FINALLY) DRIER NE-E FLOW WITHIN LOW LEVELS WILL FOR A CHANGE LIMIT SHOWER/TSTM CHANCES TO BELOW 20%...WHICH IS LOWER THAN CLIMO FOR THE AFTN THIS TIME OF YEAR. AS FAR AS TEMPS GO...WILL MAKE A FINAL CALL ON MAX READINGS FOLLOWING THE 10 AM OR 14Z OBS. UPDATED ZONE/GRAPHICAL/DIGITAL FORECASTS WILL BE OUT CLOSE TO 11 AM. .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. HURLEY PREVIOUS AFD BELOW.. ------------------------------------------------------------------- .OVERVIEW...FAIRLY QUIET NIGHT W/ NO SHWRS IN THE CWA...A FEW ISOLD RADAR RETURNS SEEN ACRS SW VA/NW NC. WATER VPR SHOWS DRIER AIR ALOFT...ALIGNED IN A NW TO SE FASHION PUSHING SOUTH INTO NRN VA/SRN MD. FOG IS LESS WDSPRD THAN YSTDY MORNING...BUT A FEW LOCATIONS HAVE VSBY LESS THAN 1/4SM. MOST AREAS ARE NOT EXPERIENCING THIS SO NO DENSE FOG ADVSRY NEEDED. .SHORT TERM...DESPITE DRYING ALOFT...THERE WILL STILL BE AMPLE LLVL MSTR TDY...ESPCLY SRN ZONES. RETAINED SCHC POPS FOR NC ZONES...AND ADDED SW VA CNTYS TO THIS AS WELL BASED ON THE WATER VPR SAT... WHICH SHOWS LEAST AMT OF DRYING ACRS THESE AREAS. W/ LACK OF DEEP MSTR AND STG CONVERGENCE...WOULD EXPECT THAT ANY SHWRS/TSTMS WILL BE ISOLD AND WILL DISSIPATE RAPIDLY W/ LOSS OF DAYTIME HTG. TEMPS WARM A FEW DGRS TDY COMPARED TO LAST FEW DAYS...UPR 80S/ NEAR 90 MOST AREAS. KEPT FRI DRY W/ HIGHS GNRLY IN LWR 90S...850 TEMPS/THCKNS REGIMES MAY SUGGEST MID 90S...BUT W/ ALL THE SOIL MSTR DO NOT EXPECT TEMPS THAT WARM. FCST GETS MORE INTERESTING FOR THE WEEKEND W/ ALL MODELS SLOWING DOWN AND AMPLIFYING AN UPR TROF FEATURE MOVING DOWN TO THE MID ATLC FROM THE NW. THE GFS IS THE STRONGEST...SUGGESTING A FAIRLY WET WX PATTERN INTO NEXT WEEK W/ THE UPR TROF POSITIONED WEST OF THE AREA FROM LATE SAT THROUGH SUN NGT...THIS PUTS US IN A MOIST SWLY FLOW. THE ETA/CANADIAN/ECMWF DO NOT DEVELOP THE TROF AS FAR SOUTH AND WEST...BUT THEY HAVE ALL STARTED TO TREND THAT WAY FROM EARLIER RUNS. ADDED LOW CHC POPS TO ALL ZONES FOR SUN TO REFLECT THIS TREND. .EXTENDED...KEPT MON DRY FOR NOW...DESPITE THE WET GFS SOLN. WILL WAIT FOR BETTER MDL AGREEMENT BEFORE ADDING ANY PRECIP. DID ADJUST SKY CVR UP A BIT FOR MON. NEXT FRONT SHOWN BY GFS/ECMWF LATE TUE... BUT WILL KEEP POPS BLO CHC FOR NOW AS THIS WEEKEND FEATURE WILL SIGNIFICANTLY AFFECT ANY SUBSEQUENT WX. .MARINE...LGT WINDS...NO FLAGS. .AVIATION...LOCAL IFR/LIFR CONDS EARLY THIS MRNG W/ PATCHY DENSE FOG...THEN VFR. BROWN
Hazardous weather outlook, Aug 14, 5:30 AM EDT, 8 hours 7 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT THU AUG 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 19 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 14, 12:55 PM EDT, 42 minutes before
NCZ015>017-VAZ097-098-141800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1255 PM EDT THU AUG 14 2003
...SCATTERED THUNDERSTORM ARE AFFECTING SOUTHEAST VA AND NORTHEAST
NC...
AT 100 PM EDT...RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS
FROM CHESAPEAKE AND SUFFOLK VA SOUTH INTO CURRITUCK...CAMDEN AND
PASQUOTANK COUNTIES OF NC...DRIFTING SOUTH AT 5 TO 10 MPH. THE
SHOWERS AND STORMS WILL CONTINUE TO AFFECT THESE LOCATIONS
THROUGH 2 PM.
THE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS...OCCASSIONAL LIGHTNING
AND WIND GUSTS TO 25 MPH. ONE TO TWO INCHES OF RAIN ARE POSSIBLE
LOCALLY BEFORE ENDING.
MOTORISTS ARE ADVISED TO USE EXTREME CAUTION...AS PONDING OF WATER
ON ROADWAYS IS LIKELY. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE
SHELTER UNTIL THE STORMS PASS.
22
&&
LAT...LON 3663 7631 3641 7648 3615 7633 3621 7592
3668 7597The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:22 PM EDT | Flash Flood Warning | AKQ | Camden, Currituck | 113 min |
Nearby
Tornado Warnings in North Carolina, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.